Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 9, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Sep 1, 2017, 2:29 AM MDT for 7 counties in Montana; Sheridan County, Wyoming. It took effect at Sep 1, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2017, 2:29 AM MDT (08:29 UTC)
- In effect from
- Sep 1, 2017, 12:00 PM MDT
- Expired
- Sep 1, 2017, 8:10 PM MDT
- In force
- 8 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 197 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 2647 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WWUS85 KBYZ 010829
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
229 AM MDT Fri Sep 1 2017
MTZ131>133-WYZ274-012030-
/O.UPG.KBYZ.FW.A.0005.170901T1800Z-170902T0300Z/
/O.NEW.KBYZ.FW.W.0009.170901T1800Z-170902T0300Z/
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
229 AM MDT Fri Sep 1 2017
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon today to 9 PM MDT this
evening. The Fire Weather Watch is no longer in effect.
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior.
* AFFECTED AREA:
In North Central WY Fire Zone....274.
In Southeast MT Fire Zones...131...132.
In Southeast MT and Northwest SD Fire Zone....133.
* COUNTIES AFFECTED:
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* WIND: Northwest 15 to 20 mph with gusts up to 30 mph.
* HUMIDITY: 15 to 25 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings2 follow-up statements
615
WWUS85 KBYZ 012029
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
229 PM MDT Fri Sep 1 2017
MTZ131>133-WYZ274-020830-
/O.NEW.KBYZ.FW.A.0006.170903T1500Z-170905T0300Z/
/O.CON.KBYZ.FW.W.0009.000000T0000Z-170902T0300Z/
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
229 PM MDT Fri Sep 1 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
EVENING...
The National Weather Service in Billings has issued a Fire Weather
Watch...which is in effect from Sunday morning through Monday
evening.
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior and could cause fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone....274.
In Southeast MT Fire Zones...131...132.
In Southeast MT and Northwest SD Fire Zone....133.
* COUNTIES AFFECTED:
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* WIND TODAY: Northwest 10 to 20 mph with gusts up to 25 mph.
* HUMIDITY TODAY: 15 to 25 percent.
* SUNDAY AND MONDAY: Hot and dry Sunday with highs in the 90s to
near 100 degrees and minimum humidity 8 to 15 percent. West to
northwest winds 15 to 30 mph on Sunday will shift to the north
Sunday night. Winds will remain gusty through Monday, but with
cooler temperatures and higher humidity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.
&&
$$
MTZ123>130-WYZ284-020830-
/O.NEW.KBYZ.FW.A.0006.170903T1500Z-170905T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Bighorn National Forest-
229 PM MDT Fri Sep 1 2017
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
EVENING...
The National Weather Service in Billings has issued a Fire Weather
Watch...which is in effect from Sunday morning through Monday
evening.
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior and could cause fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone....284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zone....130.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Rosebud...Treasure.
In Southwest MT...Gallatin.
* WIND: West to northwest 15 to 30 mph will shift to the north
Sunday night, and remain gusty through Monday.
* HUMIDITY: Minimums 8 to 16 percent Sunday, and 20 to 30 percent
Monday.
* TEMPERATURES: Highs in the 90s to near 100 degrees Sunday, and in
the 70s Monday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.
&&
$$
http://weather.gov/Billings300
WWUS85 KBYZ 020210
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
810 PM MDT Fri Sep 1 2017
MTZ131>133-WYZ274-021415-
/O.CAN.KBYZ.FW.W.0009.000000T0000Z-170902T0300Z/
/O.CON.KBYZ.FW.A.0006.170903T1500Z-170905T0300Z/
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
810 PM MDT Fri Sep 1 2017
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY EVENING...
...RED FLAG WARNING FOR THIS EVENING IS CANCELLED...
The National Weather Service in Billings has cancelled the Red
Flag Warning, however a Fire Weather Watch remains in effect
for Sunday through Monday.
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior and could cause fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone....274.
In Southeast MT Fire Zones...131...132.
In Southeast MT and Northwest SD Fire Zone....133.
* COUNTIES AFFECTED:
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* WIND: West to northwest 15 to 30 mph will shift to the north
Sunday night, and remain gusty through Monday.
* HUMIDITY: Minimums 8 to 16 percent Sunday, and 20 to 30 percent
Monday.
* TEMPERATURES: Highs in the 90s to near 100 degrees Sunday, and in
the 70s Monday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.
&&
$$
MTZ123>130-WYZ284-021415-
/O.CON.KBYZ.FW.A.0006.170903T1500Z-170905T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Bighorn National Forest-
810 PM MDT Fri Sep 1 2017
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY EVENING...
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior and could cause fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone....284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zone....130.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Rosebud...Treasure.
In Southwest MT...Gallatin.
* WIND: West to northwest 15 to 30 mph will shift to the north
Sunday night, and remain gusty through Monday.
* HUMIDITY: Minimums 8 to 16 percent Sunday, and 20 to 30 percent
Monday.
* TEMPERATURES: Highs in the 90s to near 100 degrees Sunday, and in
the 70s Monday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.
&&
$$
http://weather.gov/BillingsWhat forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 31, 8:58 PM MDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 31, 8:58 PM MDT, 5 hours 31 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
858 PM MDT Thu Aug 31 2017
.UPDATE...
An area of thunderstorms continues to push southeast out of
southeast Montana and into South Dakota. Winds still look to
increase tomorrow morning behind a tonight's shortwave. Winds at
700mb with the 00z run of the NAM are still approaching 30 kts and
with mixing during the day tomorrow could mix to the surface. The
current forecast still looks on track. Reimer
&&
.SHORT TERM...valid for Fri and Sat...
HRRR model continues to indicate increased smoke moving in from
the west behind a departing front this evening and hanging around
through the day tomorrow. Today, we have already seen some
unhealthy levels of smoke in eastern Montana due to several large
fires in Powder River and Custer counties. Isolated to scattered
showers and thunderstorms possible as an upper-level shortwave
moves through southeastern Montana this evening. Increased
northwest winds over the eastern Plains tomorrow has prompted the
issuance of a Fire Weather Watch tomorrow afternoon and evening.
Expecting humidity levels near 20 percent with gusts up to 30 mph
during the afternoon in the Plains. Further west it will be dry
and warm again with no appreciable chance of rain and winds look
to be lighter than out east. Ridging moves in from the west on
Saturday which will bump temperatures into the low to mid 90s,
decrease winds, and keep the skies cloud free. Walsh
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
High pressure ridging will continue one more day Sunday. A strong
cold front sweeps across the forecast area late Sunday which will
shift the ridge and axis westward over the Pacific Northwest
Monday and Tuesday. It is still a bit far out in time on the exact
arrival of the front but right now it looks to arrive during the
afternoon hours Sunday. Pre-frontal mixing ahead of the front will
allow for temperatures be hot ahead of the front on Sunday with
temperatures approaching or exceeding records for some locations.
Temperatures will be much cooler on Monday and Tuesday, but these
readings will actually be about normal for this time of year.
Ridging begins to build once again by the middle to end of next
week allowing for temperatures to return to above normal readings.
Hooley
&&
.AVIATION...
Aside from mid and low level smoke moving into the region after
04z skies will be mostly clear through the night. VFR conditions
will prevail but some reductions in visibility to MVFR levels due
to smoke is possible through 15z. Did not warrant inserting into
the TAFs due to low confidence. Northwest winds will increase
across the region tonight from 05z to 15z as a front works its
way through the region. Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 061/088 058/093 060/099 059/079 053/080 052/084 055/087
10/K 00/U 00/U 00/U 00/U 00/U 00/U
LVM 051/087 050/094 051/098 051/084 044/082 044/086 047/087
10/K 00/U 00/U 00/U 00/U 00/U 00/U
HDN 057/088 054/095 057/097 055/082 049/082 048/086 051/089
00/K 00/U 00/U 00/U 00/U 00/U 00/U
MLS 063/088 058/094 060/100 057/077 049/079 048/084 052/087
20/K 00/U 00/U 00/U 00/U 00/U 00/U
4BQ 061/087 055/094 059/099 055/078 049/078 048/083 051/087
30/K 00/U 00/U 00/U 00/U 00/U 00/U
BHK 059/086 055/092 055/095 053/075 045/075 045/080 048/084
30/K 00/U 00/U 00/U 00/U 00/U 00/U
SHR 055/085 052/093 054/099 053/080 046/078 044/082 047/086
20/K 00/U 00/U 00/U 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until 9 PM MDT Friday FOR ZONE
117.
Fire Weather Watch in effect from Friday afternoon through
Friday evening FOR ZONES 131>133.
WY...Fire Weather Watch in effect from Friday afternoon through
Friday evening FOR ZONE 274.
&&
weather.gov/billingsThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:29 PM MDT | Fire Weather Watch | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more | 24 hr |
Nearby
Red Flag Warnings in Montana, 2017Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.